Oklahoma, 2023

Winter Storm and Winter Weather in Oklahoma, November 25, 2023

November 25, 2023 · NWS AMA · 2 events in 2 counties and zones

An upper level storm system moved across parts of Southern to Central Great Plains on the 25th of November. This system combined with abundant moisture, brought precipitation to the combined Oklahoma and Texas Panhandles.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level storm system moved across parts of Southern to Central Great Plains on the 25th of November. This system combined with abundant moisture, brought precipitation to the combined Oklahoma and Texas Panhandles. While the colder temperatures and better moisture was displaced to the north across Kansas, portions of the combined Panhandles still were able to accumulate significant snowfall. Beaver County was on the southern edge of a band where 8 to 11 of snow reached northeast from the eastern OK Panhandle to north of Wichita, KS. Areas across the northern combined Panhandles saw some snow while the southern Texas Panhandle had precipitation stay all rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 24, 11:05 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Nov 24, 11:05 PM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1105 PM CST Fri Nov 24 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Saturday night)
Issued at 242 PM CST Fri Nov 24 2023

Summary:

Typical wintry event for the Panhandles is on tap for tonight
through Saturday evening as dry air looks to cut into overall snow
totals and a stronger than previously favored warm nose looks to set
up an axis of freezing rain.

Expect around an inch or two of snow in the far NW TX Panhandle, far
N central TX Panhandle, and the eastern two thirds of the OK
Panhandle, while the NE TX Panhandle may see enough freezing rain
for some slick roadways, particularly on bridges. Farther south,
precipitation may occur only off and on, if it all. That said, will
need closely monitor as this too may come as freezing rain leading
to issues on bridges, although confidence in impacts is low in the S
TX Panhandle.

Details:

19z WV satellite reveals an upper low over NV/UT, westerly flow
aloft over AZ/NM tracing back to noted dry air over CA rounding the
upper low, and west-southwesterly flow over the Panhandles. At
the surface, cold temperatures are predominant in the wake of our
Thanksgiving front.

Tonight into Saturday night, aforementioned upper low will advance
east to KS with the base of this feature passing over the northern
Panhandles. With marginal low level moisture in place, as evident by
widespread stratus across much of the area, at least spotty light
precip should occur ahead of the wave. Additionally, secondary cold
front looks to arrive in the northern Panhandles during the
afternoon and evening. With additional moisture pooled behind this
front - and an axis of 700/850mb frontogenesis providing additional
lift - more widespread snow, perhaps around 1 to 3 inches, is
favored in the northern Panhandles. Unfortunately, dry fetch at and
around 700mb will likely delay the onset of precip - perhaps
entirely in the S TX Panhandle - and may lead to a bit of freezing
drizzle, especially in the NE TX Panhandle. Finally, progged
temperature profiles at AMA/GAG continue to trend toward a stronger
warm nose, suggesting an axis from Amarillo to Canadian would see
freezing rain in addition to a bit of snow. Given the above, have
continued to step FZRA mentions upward and, given the issues with
dry air, have kept much of the SW Panhandles out of likely mentions
for precip. Thus, while some freezing rain could occur along an
Amarillo-Pampa axis, have elected not to expand the Winter Weather
Advisory given low confidence of impacts there.

Ferguson

&&

.LONG TERM ...
(Sunday through next Thursday)
Issued at 242 PM CST Fri Nov 24 2023

Could see a left over rain or snow shower in the far eastern
Panhandles Sunday morning in the wake of the main system moving
east, but otherwise, a dry stretch of weather conditions expected
for most, if not all of next week. Starting on Sunday, residual
cold temperatures will linger one more day with highs well below
average. Going forward into the coming week, westerly and
southwesterly surface winds should be more of the daily occurrence.
This will result in a slow warm up back to near average
temperature values for the end of November going through next
week.

Meccariello

&&

.AVIATION...
(06Z TAFS)
Issued at 1045 PM CST Fri Nov 24 2023

VFR conditions are still holding on at KAMA and KGUY this evening,
but MVFR ceilings have moved into KDHT. Conditions will
deteriorate through the night as low stratus continues to move
into the region. In addition, precipitation is incoming from the
west, but given dry air in the atmosphere, it shouldn't be
realized at the surface until after 08z or so, perhaps closer to
12z. This is especially the case at KGUY and KDHT. For KAMA, it
will be later in the morning. Continued to mention light snow in
the forecast for KGUY and even some in KDHT, which seems to be the
predominant type for those two locations. Included a Prob30 for
KAMA for potential freezing rain as confidence is still not overly
high as to how precipitation should pan out across this area. A
wintry mix is likely but timing and amounts is uncertain.

Culin

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                27  40  21  45 /  30  60  20   0
Beaver OK                  22  27  14  39 /  60  90  30   0
Boise City OK              17  33  17  42 /  50  60  10   0
Borger TX                  29  38  20  47 /  30  80  30   0
Boys Ranch TX              27  41  20  46 /  50  50  20   0
Canyon TX                  28  41  21  45 /  30  50  30   0
Clarendon TX               31  39  25  45 /  10  50  50   0
Dalhart TX                 20  38  15  44 /  50  60  10   0
Guymon OK                  21  29  14  43 /  60  80  20   0
Hereford TX                28  43  21  47 /  30  40  30   0
Lipscomb TX                24  33  16  40 /  20  90  50   0
Pampa TX                   27  36  20  42 /  20  80  30   0
Shamrock TX                30  37  22  45 /  10  80  60   0
Wellington TX              32  40  24  47 /  10  60  70   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Winter Weather Advisory until midnight CST Saturday night for
     TXZ001>010.

OK...Winter Weather Advisory until midnight CST Saturday night for
     OKZ001>003.

&&

SHORT TERM...77
LONG TERM....29
AVIATION...28
Hazardous weather outlook, Nov 24, 2:41 PM CST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
241 PM CST Fri Nov 24 2023

OKZ001>003-TXZ001>020-317-251100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
241 PM CST Fri Nov 24 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

A mixture of freezing rain and snow will be possible across the
Oklahoma Panhandle and much of the northern Texas Panhandle
starting tonight. A Winter Weather Advisory is in effect starting
at midnight tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A mixture of freezing rain and snow will be possible across the
Oklahoma Panhandle and much of the northern Texas Panhandle
through Saturday evening. A Winter Weather Advisory is in effect
through midnight Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Texas

When
November 25, 3:00 AM CST to 10:00 PM CST
Where
Texas forecast zone
Reported by
Public
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Snow fell across Texas County, with a wide range of accumulations that occurred, increasing in amounts from the western part of the county to the eastern. One inch of snow accumulated in Texhoma to 4.9 inches of snow in Hardesty.

Winter Storm, Beaver

When
November 25, 4:00 AM CST to 5:00 PM CST
Where
Beaver forecast zone
Reported by
Public
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

A wide range of snow fell across Beaver County. Amounts ranged from two inches to eight inches, with the highest amount in the northeast near Gate, OK.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149706, 1149698.